Alabama, 2012

Drought in Alabama, January 1 to 31, 2012

January 1 to 31, 2012 · NWS BMX · 2 events in 2 counties and zones

Rainfall totals of over 2 inches fell across the central portions of central Alabama during the middle part of January. This led to improved drought conditions for part of the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Rainfall totals of over 2 inches fell across the central portions of central Alabama during the middle part of January. This led to improved drought conditions for part of the area. Drought conditions officially ended on January 24th for Clay and Coosa counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 11:56 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 31, 11:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CST SAT DEC 31 2011

.UPDATE...
06Z AVIATION.

&&

.DISCUSSION...

HAPPY NEW YEAR FROM YOUR NATIONAL WEATHER SERVICE.

THE FORECAST TREND OVERNIGHT IS IN GOOD SHAPE BUT MADE SOME FINE
SCALE ADJUSTMENTS TO TEMPS AND DEW POINTS. ADDED MENTION OF PATCHY
DENSE FOG FAR SOUTH. ALSO INCREASED WINDS JUST A TAD ON
SUNDAY...15 TO 25 MPH WITH A FEW HIGHER GUSTS BUT BELOW WIND
ADVISORY CRITERIA.

SURFACE LOW OVER SOUTHERN IOWA AND ASSOCIATED SURFACE COLD FRONT
THROUGH MISSOURI AND INTO WESTERN ARKANSAS AND CENTRAL TEXAS. THE
SYSTEM IS REALLY CHUGGING ALONG BUT THINK THE TIMING WILL BE A BIT
CLOSER TO THE SLIGHTLY SLOWER NAM. RULE OF THUMB ABOUT 12 HOURS
FROM LITTLE ROCK BUT THIS SYSTEM IS MOVING. VERY STRONG PRESSURE
GRADIENT ALONG THE FRONT PRODUCING PLENTY OF WIND GUSTS THIS
EVENING. MODEL CONSENSUS INDICATES SOUTHERLY WINDS INCREASING TO
30-45KTS JUST ABOVE THE SURFACE AFTER 06Z...AND LASTING THROUGH
AROUND 14Z. DO NOT THINK ANY MIXING WILL OCCUR..SO KEPT THE WINDS
BELOW ADVISORY CRITERIA AT THIS TIME.

FOR THE OVERNIGHT HOURS...SURFACE DEW POINTS INCREASING RAPIDLY
ACROSS MISSISSIPPI AND SEA FOG NEAR COASTAL ALABAMA AND THE
FLORIDA PANHANDLE. THESE MOISTURE AXIS WILL SLOWLY ENCROACH ON
CENTRAL ALABAMA AND BY SUNRISE...DEW POINTS INTO THE 50S FOR MUCH
OF THE SOUTHWESTERN TWO THIRDS OF THE AREA. THE MAIN CONCERN HERE
IS...WILL DENSE FOG DEVELOP. I THINK THE BEST CHANCE AT
DEVELOPMENT WILL BE SOUTHEAST NEAR TOI WHERE TEMPS HAVE DIPPED
INTO THE 40S AND DEW POINTS ARE RISING. WINDS WOULD PICK UP
HOPEFULLY JUST ENOUGH TO PREVENT MORE WIDESPREAD DEVELOPMENT AS
FAR NORTH AS TCL-BHM BY SUNRISE.

THERE IS PLENTY OF ISENTROPIC LIFT AHEAD OF THE FRONT AND IN THE
WAA REGIME AND CLOUD DEVELOPMENT WILL BE WIDESPREAD. WILL KEEP
POPS AS IS WITH SCATTERED LIGHT TO ISOLATED SHOWERS. REALLY DO NO
SEE MUCH ADDING UP DUE TO THE LIMITED DEPTH OF THE MOISTURE
AVAILABLE.

75

&&

.AVIATION...
06Z TAF DISCUSSION.

LOTS TO TALK ABOUT TONIGHT...SO LET'S GET RIGHT TO IT. OVERALL
EXPECT CONDITIONS TO DETERIORATE THRU THE NIGHT. A SURGE OF LOW
LEVEL MOISTURE AND ISENTROPIC LIFT IS TO BLAME FOR THE LOW STRATUS
DECK OVER MS...WHICH WILL SPREAD NORTHEASTWARD ACROSS THE CWA
OVERNIGHT BRINGING CIGS DOWN TO MVFR AND THEN IFR. WAA AND QUICKLY
COOLING TEMPS IN THE SOUTHEAST COULD LEAD TO SOME PATCHY DENSE
FOG...ESPECIALLY AT TOI. OBS TO THE SOUTH ARE SHOWING 1/4 MI VIS AND
200 FT CIGS. NOT SURE IF THOSE PREVAILING LIFR CONDITIONS WILL MAKE
IT AS FAR NORTH AS TOI...BUT DID KEEP A TEMPO IN FOR LIFR AT TOI
EARLY TOMORROW MORNING. WILL HAVE TO WATCH THE NORTHWARD PROGRESSION
OF THE DENSE FOG CLOSELY AND MAKE AMENDMENTS IF NECESSARY.

A FEW LIGHT SHOWERS ARE POSSIBLE OUT AHEAD OF THE FRONT AS IT MOVES
THRU...BUT COVERAGE WILL JUST BE TOO LOW TO MENTION IN THE TAFS.
MODELS INDICATE WINDS AT 2000 FT WILL BE OUT OF THE SW AROUND 35-45
KTS AHEAD OF THE FRONT...MAINLY BETWEEN 08Z AND 12Z...WHICH COULD
LEAD TO SOME WIND SHEAR AT ALL TERMINALS. WIND SHEAR CONCERNS WILL
DIMINISH AS THE FRONT PASSES. SFC WINDS WILL SHIFT TO THE WNW BEHIND
THE FRONT GUSTING UP TO 25 KTS.

SINCE MOST OF THE WEATHER IMPACTS WILL OCCUR IN THE NEXT 12 HRS DID
NOT WORRY ABOUT ADDING LINES FOR CLEARING SKIES AND DECREASING WINDS
SUNDAY EVENING.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     43  55  26  43  20 /  20  20   0   0   0
ANNISTON    41  62  29  44  22 /  10  20   0   0   0
BIRMINGHAM  47  58  29  45  22 /  20  20   0   0   0
TUSCALOOSA  46  59  30  48  23 /  20  20   0   0   0
CALERA      45  60  30  46  23 /  20  20   0   0   0
AUBURN      52  63  32  49  21 /  10  20   0   0   0
MONTGOMERY  50  66  32  49  23 /  10  20   0   0   0
TROY        47  67  31  50  21 /  10  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/19
Hazardous weather outlook, Dec 31, 6:37 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CST SAT DEC 31 2011

ALZ011>015-017>050-020045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
637 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A DRY AND COLD AIR MASS WILL WORK INTO THE AREA ON MONDAY AND REMAIN
THROUGH MIDWEEK. A PROLONGED PERIOD OF LOW RELATIVE HUMIDITIES MAY
RESULT IN A HIGH FIRE DANGER ON BOTH TUESDAY AND WEDNESDAY
AFTERNOONS. OUTDOOR BURNING IS HIGHLY DISCOURAGED DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Clay County began the month in Severe (D2) drought conditions, however ample rainfall during the latter half of January allowed drought conditions to end on January 24th.

Drought, Coosa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Coosa County began the month in Severe (D2) drought conditions, however ample rainfall during the latter half of January allowed drought conditions to end on January 24th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357429, 357430.